Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

May 5, 2016Lee County, South Carolina

NWS Columbia, SC issued this special weather statement at May 5, 2016, 4:14 PM EDT for Lee County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2016, 4:14 PM EDT (20:14 UTC)
Expired
May 5, 2016, 5:15 PM EDT
In force
61 min
Issued by
NWS Columbia, SC

County Lee County, SC

The radar

The Columbia radar (KCAE), 97 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:45 PM EDTHAIL 0.752 Ene Shiloh, SCDIME SIZED HAIL REPORTED BY PERSONNEL AT WOODS BAY STATE NATURAL AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS82 KCAE 052014
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT THU MAY 5 2016
 
SCZ022-029-031-038-052115-
LEE-CLARENDON-SUMTER-KERSHAW-
414 PM EDT THU MAY 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...LEE...
NORTHEASTERN CLARENDON AND NORTHEASTERN SUMTER COUNTIES...

AT 411 PM EDT...STRONG THUNDERSTORMS IN A CLUSTER FROM EASTERN
KERSHAW COUNTY SOUTHEAST ACROSS LEE COUNTY INTO EASTERN SUMTER
COUNTY NORTH OF SHILOW NEAR WERE MOVING SOUTHEAST AT 30 MPH. 

WIND GUSTS OF 35 TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMDEN...BISHOPVILLE...TURBEVILLE...MAYESVILLE...LYNCHBURG...CENTRAL
CROSSROADS AND SHILOH.

LAT...LON 3398 7990 3395 7998 3388 7994 3389 7991
      3384 7996 3426 8068 3437 8042 3424 8011
      3420 8011 3416 8016 3415 8015 3409 8008
      3408 8003 3403 7997 3400 7990
TIME...MOT...LOC 2011Z 293DEG 41KT 3411 8023 
$$

AWP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 5, 2:24 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 5, 2:24 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT THU MAY 5 2016

.SYNOPSIS...
UPPER LEVEL LOW WITH COLD AIR IN PLACE ACROSS THE REGION WILL KEEP
TEMPERATURES BELOW NORMAL AND A CHANCE FOR SHOWERS ACROSS THE AREA
THROUGH FRIDAY. DRY CONDITIONS AND A WARMING TREND WILL DOMINATE
THE AREA FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL LOW AND VERY COLD TEMPERATURES ALOFT CONTINUE TO CROSS
THE REGION WITH LOW TOPPED CONVECTION ACROSS THE FORECAST AREA.
WITH THE FREEZING LEVEL AROUND 6 KFT THE POTENTIAL FOR SMALL HAIL
EXISTS FROM THESE CELLS AND A COUPLE REPORTS HAVE BEEN RECEIVED
FROM NORTH OF THE CAE AREA THUS FAR WITH SOME STRONGER CELLS
DEVELOPING AROUND AND SOUTH OF CAE WHICH COULD PRODUCE SOME SMALL
HAIL. WINDS WILL REMAIN GUSTY THROUGH THE AFTERNOON HOURS WITH
GUSTS AROUND 25 MPH EXPECTED THEN DIMINISH WITH SUNSET TO AROUND
10 MPH OVERNIGHT. WITH PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT AND
THE WINDS PERSISTING RADIATIONAL COOLING CONDITIONS WILL BE LESS
THAN OPTIMAL. THIS WILL KEEP OVERNIGHT LOWS IN THE UPPER 40S TO
AROUND 50 FOR MOST LOCATIONS AND A FEW OF THE TYPICALLY COOLER
OUTLYING AREAS SEEING THE MID 40S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UPPER LOW LIFTS AWAY FROM THE AREA ON FRIDAY LIFTING OVER THE
OUTER BANKS OF NC BUT LINGERING 500MB COLD POOL AND ANOTHER
SHORTWAVE ROTATING AROUND THE CLOSED LOW WILL SUPPORT SCATTERED
SHOWERS ONCE AGAIN ACROSS THE NORTHEASTERN TWO THIRDS OF THE
FORECAST AREA. AGAIN CANNOT RULE OUT SOME SMALL HAIL WITH THE
STRONGER SHOWERS THAT DEVELOP. TEMPERATURES WILL BE SLIGHTLY
WARMER THAN TODAY BUT STILL REMAIN WELL BELOW NORMAL IN THE LOWER
TO MID 70S.

WEAK SHORTWAVE RIDGING WILL MOVE OVER THE AREA BY SATURDAY AS THE
UPPER LOW FINALLY SHIFTS OUT TO SEA WITH NO PRECIPITATION
EXPECTED. CONTINUED NORTHWESTERLY DOWNSLOPING FLOW AND SOME
SUNSHINE WILL RESULT IN WARMING TEMPERATURES ON SATURDAY WITH
HIGHS EXPECTED IN THE UPPER 70S TO LOWER 80S. LOW TEMPERATURES
FRIDAY NIGHT WILL STILL BE COOL IN THE LOWER 50S BUT WILL WARM A
BIT FOR SATURDAY NIGHT IN THE UPPER 50S TO NEAR 60.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
NO SIGNIFICANT WEATHER SYSTEMS EXPECTED TO IMPACT THE FORECAST
AREA DURING THIS PERIOD ALTHOUGH CHANCES OF RAIN WILL INCREASE BY
MID WEEK NEXT WEEK. A RETURN TO MUCH WARMER AND ABOVE NORMAL
TEMPERATURES WILL OCCUR NEXT WEEK.

UPPER LEVEL PATTERN ON SUNDAY FEATURES A DEPARTING UPPER TROUGH
OVER THE NORTHEASTERN STATES WITH AN UPPER RIDGE OVER THE
MISSISSIPPI VALLEY AND DEEPER CLOSED LOW OVER THE GREAT BASIN.
THE UPPER RIDGE WILL SHIFT EAST ON MONDAY OVER THE FORECAST AREA
AS THE WESTERN CLOSED LOW LIFTS INTO THE NORTHERN PLAINS AND
WEAKENS. SHORTWAVE ENERGY WILL MOVE INTO THE TENNESSEE/OHIO
VALLEYS EARLY TUESDAY AND LIFT TO OUR NORTH TUESDAY NIGHT. BROAD
SOUTHWESTERLY FLOW ALOFT WILL PREVAIL OVER THE REGION THROUGH THE
END OF THE FORECAST PERIOD PROVIDING THE OPPORTUNITY FOR WEAK
SHORTWAVES WITHIN THE MID LEVEL FLOW TO SUPPORT DIURNAL
CONVECTION MID WEEK. A MORE ORGANIZED UPPER TROUGH DEVELOPS OVER
THE UPPER MIDWEST AND GREAT LAKES AND WILL APPROACH THE FORECAST
AREA THURSDAY NIGHT.

AS FOR SENSIBLE WEATHER HIGHLIGHTS...DRY CONDITIONS ARE EXPECTED
SUNDAY AND MONDAY WITH SMALL CHANCES OF DIURNAL CONVECTION
ENTERING THE FORECAST FOR MID WEEK. TEMPERATURES WILL BE ABOVE
NORMAL THROUGH THE PERIOD WITH HIGHS IN THE UPPER 80S TO AROUND
90 DEGREES AND LOWS IN THE 60S.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD.

UPPER LEVEL LOW CONTINUES CROSSING THE REGION WITH SHOWERS
DEVELOPING AROUND THE TAF SITES. WITH FREEZING LEVELS AROUND 6
KFT REPORTS OF SMALL HAIL HAVE BEEN RECEIVED...HOWEVER THESE ARE
NOT DUE TO THUNDERSTORMS AND ARE NOT ASSOCIATED WITH ANY GUSTY
WINDS. CONVECTION WILL DIMINISH WITH SUNSET AND LOSS OF HEATING
PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT. WITH THE UPPER LOW SLOWLY
EXITING THE REGION FRIDAY EXPECT SOME DIURNAL CUMULUS TO AGAIN
DEVELOP WITH ANY SHOWERS CONTAINED TO THE CAE/CUB TERMINALS. WINDS
WILL REMAIN AROUND 13 KNOTS WITH GUSTS TO 25 KNOTS INTO THIS
EVENING AND THEN DIMINISH TO 7 TO 10 KNOTS OVERNIGHT...WINDS WILL
AGAIN BECOME GUSTY FROM 06/15Z THROUGH THE END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED
FRIDAY AFTERNOON THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&

SYNOPSIS...MP
NEAR TERM...MP
SHORT TERM...HC
LONG TERM...HC
AVIATION...MP
Hazardous weather outlook, May 5, 3:10 AM EDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
310 AM EDT THU MAY 5 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
310 AM EDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 5, 1:20 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
120 PM EDT THU MAY 5 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
052030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY...
WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON...BAMBERG...DENMARK
120 PM EDT THU MAY 5 2016

...GUSTY WINDS AND SMALL HAIL POSSIBLE WITH STRONGER SHOWERS...

AN UPPER LOW PRESSURE SYSTEM MOVING OVER THE AREA TODAY COMBINED
WITH DAYTIME HEATING IS RESULTING IN SCATTERED SHOWERS. A LOW
FREEZING LEVEL AND DRIER AIR ALOFT WILL SUPPORT SMALL HAIL AND
GUSTY WINDS WITH THE STRONGER SHOWERS THIS AFTERNOON. AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT.

HC
Local storm report, May 5, 1:31 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
131 PM EDT THU MAY 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             1 SW ELGIN              34.66N 80.74W
05/05/2016  E0.50 INCH       LANCASTER          SC   PUBLIC

            BRIEF PERIOD OF MARBLE-SIZE HAIL.
            ACCUMULATING AND COVERING GROUND.

&&

DA
Local storm report, May 5, 2:04 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
204 PM EDT THU MAY 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             9 ENE RIDGEWAY          34.36N 80.81W
05/05/2016  E0.25 INCH       FAIRFIELD          SC   CO-OP OBSERVER

            SMALL PERIOD OF HAIL WITH A PASSING SHOWER.

&&

HC
Local storm report, May 5, 4:12 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT THU MAY 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             6 SW BETHUNE            34.36N 80.44W
05/05/2016  E0.25 INCH       KERSHAW            SC   PUBLIC

            VIA SOCIAL MEDIA

&&

DA
Local storm report, May 5, 4:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT THU MAY 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             1 SSE CAMDEN            34.25N 80.61W
05/05/2016  E0.25 INCH       KERSHAW            SC   PUBLIC

            VIA SOCIAL MEDIA

&&

DA
Special weather statement, May 5, 4:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT THU MAY 5 2016

SCZ022-029-031-038-052115-
LEE-CLARENDON-SUMTER-KERSHAW-
414 PM EDT THU MAY 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...LEE...
NORTHEASTERN CLARENDON AND NORTHEASTERN SUMTER COUNTIES...

AT 411 PM EDT...STRONG THUNDERSTORMS IN A CLUSTER FROM EASTERN
KERSHAW COUNTY SOUTHEAST ACROSS LEE COUNTY INTO EASTERN SUMTER
COUNTY NORTH OF SHILOW NEAR WERE MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 35 TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMDEN...BISHOPVILLE...TURBEVILLE...MAYESVILLE...LYNCHBURG...CENTRAL
CROSSROADS AND SHILOH.

LAT...LON 3398 7990 3395 7998 3388 7994 3389 7991
      3384 7996 3426 8068 3437 8042 3424 8011
      3420 8011 3416 8016 3415 8015 3409 8008
      3408 8003 3403 7997 3400 7990
TIME...MOT...LOC 2011Z 293DEG 41KT 3411 8023

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:42 PM EDTSpecial Weather StatementCAEAiken63 min
May 5, 5:01 PM EDTSpecial Weather StatementCAELexington29 min
May 5, 5:39 PM EDTSpecial Weather StatementCAEChesterfield36 min
May 5, 6:07 PM EDTSpecial Weather StatementCAEChesterfield53 min
May 5, 6:10 PM EDTSpecial Weather StatementCAEAiken, Barnwell65 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.